MAUDE Adverse Event Report: CORDIS US. CORP POWERFLEX PRO; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS US. CORP POWERFLEX PRO; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number 4401004X
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/22/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82235470 presented no issues during the manufacturing process that can be related to the reported event.This device is available for analysis but has not yet been received.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, a 10mm 4cm powerflex pro pta burst in an iliac artery, and it got stuck in the 6f cordis brite tip radianz.The balloon was noted to have burst/ ruptured at 6atm.A new brite tip radianz was used to complete the case.There was no reported injury to the patient.The product was stored properly according to the instructions for use (ifu).There was no difficulty removing the product from the hoop, removing the protective balloon cover, stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the device into the patient.The device was prepped per the ifu.The device was prepped normally and was able to maintain negative pressure.A 6f cordis brite tip sheath was used during the procedure.The lesion was noted to have severe calcification with little vessel tortuosity.The lesion was noted to have an 85% stenosis.The device was not being used to treat a chronic total occlusion (cto).There was no resistance/ friction while inserting the balloon through the rotating hemostatic valve or while inserting the balloon through the unknown guide catheter.There was no difficulty advancing the balloon through the vessel.There was no difficulty crossing the lesion with the balloon catheter.The device was never in an acute bend and was never kinked during use.The contrast/ saline ratio was 60/ 40.The device will be returned for evaluation.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
As reported, a 10mm x 4cm powerflex pro percutaneous transluminal angioplasty balloon catheter burst in an iliac artery, and it got stuck in the 6f cordis brite tip radianz guiding sheath.The balloon was noted to have burst/ ruptured at six atm.A new brite tip radianz was used to complete the case.There was no reported injury to the patient.The product was stored properly according to the instructions for use (ifu).There was no difficulty removing the product from the hoop, removing the protective balloon cover, stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the device into the patient.The device was prepped normally per the ifu and was able to maintain negative pressure.A 6f cordis brite tip sheath was used during the procedure.The lesion was noted to have severe calcification with little vessel tortuosity.The lesion was noted to have an 85% stenosis.The device was not being used to treat a chronic total occlusion (cto).There was no resistance/ friction while inserting the balloon through the rotating hemostatic valve or while inserting the balloon through the unknown guide catheter.There was no difficulty advancing the balloon through the vessel.There was no difficulty crossing the lesion with the balloon catheter.The device was never in an acute bend and was never kinked during use.The contrast/ saline ratio was 60/ 40.The device was returned for analysis.A non-sterile ¿powerflex pro 10mm x 4cm 135¿ was received coiled inside of a clear plastic bag.The device was unpacked to proceed with the product evaluation.The unit was thoroughly inspected observing the unit presented obvious balloon related damages during the unaided eye inspection.An obvious burst condition was observed related to the reported event.Additionally, the unit was returned stuck inside a cordis guiding sheath unit.Based on the burst condition noted it is likely this was a contributing factor to the withdrawal difficulty through the guiding sheath.A dimensional analysis of the balloon profile was not able to be accurately completed due to the conditions observed on the balloon.A functional withdrawal analysis could not be executed due to the condition of the balloon as it was stuck in the distal end of the guiding sheath unit returned.After the balloon was removed for sem analysis, the balloon catheter was able to be withdrawn from the guide sheath.Therefore, the ability to withdraw the unit from the guide sheath is in direct correlation with the condition of the ruptured balloon.Sem analysis was performed on the external surface of the balloon.During this analysis, secondary scratch marks and punctures were observed near the burst separation.The scratch marks and punctures observed are normally attributed to the interaction of a sharp-edged material with the surface of the balloon.A product history record (phr) review of lot 82235470 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst at/below rbp¿, ¿balloon withdrawal difficulty through guide/ sheath¿ and ¿catheter sheath introducer (csi) resistance/friction inner lumen¿ were all confirmed during device analysis as the balloon catheter was received stuck inside the brite tip guiding sheath.However, the exact causes of the reported events cannot be determined.Due to the rupture of the balloon material, the device could not be fully inserted back into the guiding sheath and became stuck inside the distal end.Based on the information available for review, it is likely these procedural factors along with a severely calcified lesion and stenosis contributed to the events reported.The sheath and balloon catheter were removed together as a unit and this is as instructed in the ifu, ¿if the cause of resistance cannot be determined, withdraw the entire system.¿ according to the safety information in the instructions for use ¿flush the ¿thru¿ lumen with sterile heparinized saline or a similar isotonic solution.Place the prepared catheter over a prepositioned guidewire and advance the tip to the introduction site.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Consider the use of systemic heparinization.Flush all devices entering the vascular system with sterile heparinized saline or similar isotonic solution.If resistance is met during manipulation, determine the cause of the resistance before proceeding.If strong resistance is met during advancement or withdrawal of the catheter, discontinue movement and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, withdraw the entire system.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.¿ according to the safety information in the instructions for use, contraindications: avoid the use of the brite tip radianz¿ guiding sheath in vasculature with extreme tortuosity, calcified plaque, or thrombus.Soak the catheter guiding sheath in sterile heparinized saline or similar isotonic solution to activate the hydrophilic coating.It is recommended to soak the catheter guiding sheath for a minimum of 1 minute before use.Caution: the dilator must be tracked over a guidewire at all times and alignment between dilator and catheter guiding sheath must be maintained.Failure to do so may result in vascular complications.Caution: if extreme tortuosity and excessive resistance is encountered during advancement or withdrawal of the dilator, guidewire, or catheter guiding sheath, discontinue movement and determine the cause of resistance before proceeding.If the cause cannot be determined, withdraw the entire system.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Event or Problem Description

Brand Name
POWERFLEX PRO
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS US. CORP
14201 nw 60 avenue
miami lakes
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
coyol free zone, building b25, ,  , costa rica
el coyol alajuela bld 25 
7863138372
MDR Report Key18924306
Report Number3007635982-2024-00062
Device Sequence Number6130428
Product Code LIT
UDI-Device Identifier20705032060063
UDI-Public(01)20705032060063(17)241130(10)82235470
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K112797
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date11/30/2024
Device Catalogue Number4401004X
Device Lot Number82235470
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer03/20/2024
05/15/2024
Initial Report FDA Received Date03/18/2024
Supplement Report FDA Received Date04/15/2024
05/31/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/12/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
A POWERFLEX PRO PTA 10X40X80
Patient SexMale